Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Des Moines, IA

May 25, 2019Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2019, 7:40 PM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 7:40 PM CDT (00:40 UTC)
Expired
May 25, 2019, 8:04 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KDMX 260040
SVRDMX
IAC123-125-260115-
/O.NEW.KDMX.SV.W.0041.190526T0040Z-190526T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
740 PM CDT Sat May 25 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Marion County in south central Iowa...
  Northwestern Mahaska County in south central Iowa...

* Until 815 PM CDT.

* At 739 PM CDT, a severe thunderstorm was located over Knoxville,
  moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Pella, Knoxville, New Sharon, Knoxville Raceway, Lake Red Rock,
  Harvey, Leighton, Pella Municipal Airport and Knoxville Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 9315 4135 9317 4151 9260 4134 9257
TIME...MOT...LOC 0039Z 256DEG 40KT 4133 9307 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
3 follow-up statements
252 
WWUS53 KDMX 260046
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
746 PM CDT Sat May 25 2019

IAC123-125-260115-
/O.CON.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/
Marion IA-Mahaska IA-
746 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL MARION AND NORTHWESTERN MAHASKA COUNTIES...

At 746 PM CDT, a severe thunderstorm was located near Lake Red Rock,
or near Pella, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pella, New Sharon, Lake Red Rock, Harvey, Leighton and Pella
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4129 9303 4137 9309 4151 9260 4134 9257
TIME...MOT...LOC 0046Z 255DEG 39KT 4135 9298 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
546 
WWUS53 KDMX 260054
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
754 PM CDT Sat May 25 2019

IAC123-125-260115-
/O.CON.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/
Marion IA-Mahaska IA-
754 PM CDT Sat May 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL MARION AND NORTHWESTERN MAHASKA COUNTIES...

At 754 PM CDT, a severe thunderstorm was located near Pella, moving
east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pella, New Sharon, Lake Red Rock, Harvey, Leighton and Pella
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 9299 4139 9300 4151 9260 4134 9257
TIME...MOT...LOC 0054Z 256DEG 40KT 4137 9287 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
397 
WWUS53 KDMX 260104
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
804 PM CDT Sat May 25 2019

IAC123-125-260114-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-190526T0115Z/
Marion IA-Mahaska IA-
804 PM CDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION AND
NORTHWESTERN MAHASKA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4132 9299 4139 9300 4151 9260 4134 9257
TIME...MOT...LOC 0102Z 256DEG 40KT 4140 9272 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:09 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 25, 6:09 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
609 PM CDT Sat May 25 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 328 PM CDT Sat May 25 2019

Vigorous holiday weekend into the middle part of next week.
Generally west turning southwest flow aloft during this time with
several shortwaves tracking across the region before the large
upper level system moves through by Tuesday night into
Wednesday. Utilized a blend of the HREF, HRRR, and RAP tonight
into Sunday and then a mix of the GFS/ECMWF.

Tonight through Sunday...instability continues to build over
southern Iowa as the boundary drapes across central Iowa from west
to east. Dewpoints are in the middle to upper 60s south of the
boundary with good moisture transport into southern Iowa and
precipitable water values range from 1.0 to 1.5 inches. The pwats
are well within the 90th percentile for climatology on May 25th.
Corfidi vectors are fairly close in line with the storm movement
and thus training storms are possible tonight into early Sunday
morning. Soil moisture content is high and rainfall rates tonight
should be intense at times and so confident to keep the Flash
Flood Watch in effect tonight into early Sunday morning. Much of
the precip looks to confined to the southeast by 10-12z Sunday and
out of the forecast area by 13-14z. The severe threat tonight
remains limited due to the lack of significant low-level shear and
helicity present. Main concern is with the isolated elevated hail
potential with the decent mid-level lapse rates and LCL heights
around 750-1000m AGL. Plus, the severe threat looks limited to
sunshine and should decrease past 01z tonight.

Sunday night into Monday...Surface high pressure takes over for
the rest of the day Sunday and into much of the evening Sunday
before a warm front associated with a surface low pressure over
the High Plains to enter the state by around 06z Monday. Shortwave
energy pushes into western Iowa during this time and continues to
press east-northeast into about 12-15z Monday morning. Yet
another round of moderate to heavy rain potential along with the
isolated severe storms threat from 06z to 15z Monday, but the set
up looks to be central to northern portions of the forecast area.
Steady moisture transport into northern Iowa and with the best
moisture convergence and highest precipitable water in this
location, the heavy rain potential is a concern for flash flooding
as well as river flooding.

The warm front remains draped across the state Memorial Day into
early Tuesday with the GFS slightly further north than the ECMWF
in the placement. Still, there should be a break in the
convection from the morning storms moving east before
redevelopment late in the afternoon. This should allow for plenty
of time for destabilization to occur south of the front, engulfing
at least two-thirds of the forecast area. Uncertainty remains how
far north the boundary stalls and thus the location of greatest
severe threat. The latest models have trended slightly further
south and suspect the severe threat will do as well. Surface based
CAPE increases to 2500-3500 J/kg and deep layer shear ranges from
35 to 50 knots from east to west. The low level shear is
sufficient for rotating updrafts and the 0-1km helicity along the
warm front tops out at around 200 m2/s2 by 00z Tuesday. Certainly
Monday afternoon and evening appear to be the best threat for
widespread severe storms over central Iowa and something to
continue to monitor for any holiday festivities.

Tuesday through Saturday...
Yet more rain and severe thunderstorm threat with the low pressure
system and associated cold front/dryline on Tuesday into Tuesday
night. The GFS and ECMWF are in fair agreement with the track of
the surface low but the GFS is slower in bringing it eastward.
Thus, timing of the low is critical to any severe weather threat
on Tuesday. The rest of the work week looks less active with the
GFS suggesting a weak shortwave to impact the region by Friday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 609 PM CDT Sat May 25 2019

VFR conditions for northern TAF sites through the period. concerning
KDSM and KOTM (especially KOTM)isolated to sct TSRA will produce
local MVFR conditions which will impact KOTM the most.  Heavy rain,
large hail and strong wind possible with storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ074-075-081>086-
092>097.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, May 25, 3:32 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Sat May 25 2019

IAZ074-075-081>086-092>097-261200-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the area through tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this afternoon through tonight. A
severe storm will be possible with large hail and damaging wind
the main threats. Heavy rainfall may also increase flash flooding
and river flooding risks.

River Flood Warnings are in effect for parts of the Des Moines
River. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and Monday
night. A few storms may be strong to severe Monday afternoon
through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from late this
afternoon through Tuesday evening.

IAZ050-061-062-073-261200-
Tama-Jasper-Poweshiek-Warren-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon into tonight. A severe
storm will be possible with large hail and damaging winds the
main threats.

River Flood Warnings are in effect for parts of the following
rivers in central Iowa: Des Moines, Raccoon, and Iowa. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and through
Monday night. A few storms may be strong to severe Monday
afternoon through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from late this
afternoon through Tuesday evening.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-261200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-
332 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated thunderstorm will be possible this evening mainly
south of Hwy 20.

River Flood Warnings are in effect for parts of the following
rivers in central Iowa: Des Moines, Raccoon, Iowa, and Cedar. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Sunday night. A few storms may be strong
to severe.

Periodic thunderstorms are likely throughout Monday and through
Monday night. A few storms may be strong to severe Monday
afternoon through Monday night.

Thunderstorms are possible Tuesday. A few storms Tuesday afternoon
through Tuesday evening may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed periodically from Sunday night
through Tuesday evening.

MJB

In the hours before

Local storm report, May 25, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             KNOXVILLE               41.32N 93.10W
05/25/2019  E1.00 INCH       MARION             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:21 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne54 min
May 25, 7:34 PM CDTSevere Thunderstorm WarningDMXDavis15 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello66 min
May 26, 12:46 AM CDTSpecial Weather StatementDMXDecatur44 min
May 26, 12:54 AM CDTSpecial Weather StatementDMXWayne51 min
May 26, 1:02 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne28 min
May 26, 1:12 AM CDTSpecial Weather StatementDMXDecatur33 min
May 26, 1:24 AM CDTSpecial Weather StatementDMXAdams, Taylor51 min
May 26, 1:44 AM CDTSpecial Weather StatementDMXLucas, Monroe31 min
May 26, 2:49 AM CDTSpecial Weather StatementDMXWapello11 min
May 26, 2:53 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Carroll, Cass and 13 more23 hr
May 26, 5:41 PM CDTRiver Flood WarningDMXMahaska, Wapello19 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.